Alert archive / North Carolina / Wind Advisories in 2010
Wind Advisory 1, NWS Raleigh, NC
NWS Raleigh, NC issued this wind advisory at Jan 24, 2010, 9:35 PM EST for 31 counties in North Carolina. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 24, 2010, 9:35 PM EST (02:35 UTC)
- Expired
- Jan 25, 2010, 7:23 AM EST
- In force
- 10 hr
- Issued by
- NWS Raleigh, NC
All 31 counties
Alamance County, NC, Anson County, NC, Chatham County, NC, Cumberland County, NC, Davidson County, NC, Durham County, NC, Edgecombe County, NC, Forsyth County, NC, Franklin County, NC, Granville County, NC, Guilford County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Nash County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Stanly County, NC, Vance County, NC, Wake County, NC, Warren County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 45 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 402 m²/s²
- 0-3 km storm-relative helicity
- 421 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
464 WWUS72 KRAH 250235 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 935 PM EST SUN JAN 24 2010 ...GUSTY SOUTHERLY WINDS EXPECTED OVERNIGHT... .GUSTY SOUTHERLY WINDS COMBINED WITH HEAVY RAIN AND SOGGY GROUND CONDITIONS WILL LEAD TO DOWNED TREES OVERNIGHT ACROSS CENTRAL NORTH CAROLINA. NCZ007>011-021>028-038>043-073>078-083>086-088-089-251000- /O.NEW.KRAH.WI.Y.0001.100125T0235Z-100125T1400Z/ PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON... WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG... NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO... RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY... SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO... ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON 935 PM EST SUN JAN 24 2010 ...WIND ADVISORY IN EFFECT UNTIL 9 AM EST MONDAY... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM EST MONDAY. SUSTAINED SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED OVERNIGHT AHEAD OF A COLD FRONT APPROACHING THE AREA. THESE GUSTY WINDS...COMBINED WITH HEAVY RAINFALL AND SOGGY GROUND CONDITIONS...WILL LIKELY LEAD TO DOWNED TREES ACROSS THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS GREATER THAN 30 MPH... OR WIND GUSTS GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ADDITIONALLY...DOWNED TREES MAY RESULT IN HAZARDOUS DRIVING CONDITIONS. MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION WHILE DRIVING OVERNIGHT. && $$ VINCENT
3 follow-up statements
858 WWUS72 KRAH 250905 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 405 AM EST MON JAN 25 2010 ...GUSTY SOUTHERLY WINDS EXPECTED EARLY THIS MORNING... .GUSTY SOUTHERLY WINDS AHEAD OF A COLD FRONT COMBINED WITH HEAVY RAIN AND SOGGY GROUND WILL LEAD TO DOWNED TREES EARLY THIS MORNING EAST OF HIGHWAY 1. NCZ007-021>025-038>040-073>076-083>086-251015- /O.CAN.KRAH.WI.Y.0001.000000T0000Z-100125T1400Z/ PERSON-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DURHAM-DAVIDSON-RANDOLPH- CHATHAM-STANLY-MONTGOMERY-MOORE-LEE-ANSON-RICHMOND-SCOTLAND-HOKE- INCLUDING THE CITIES OF...ROXBORO...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LEXINGTON... ASHEBORO...PITTSBORO...ALBEMARLE...TROY...SOUTHERN PINES... SANFORD...WADESBORO...ROCKINGHAM...LAURINBURG...RAEFORD 405 AM EST MON JAN 25 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELED THE WIND ADVISORY. WIND GUSTS OVERNIGHT REACHED 35 TO 40 MPH...TOPPLING A FEW TREES. WINDS TODAY...WHILE BREEZY...WILL NOT BE AS STRONG WITH GUSTS UP TO 30 MPH EXPECTED. THUS THE WIND ADVISORY HAS BEEN BEEN CANCELED. $$ NCZ008>011-026>028-041>043-077-078-088-089-251400- /O.CON.KRAH.WI.Y.0001.000000T0000Z-100125T1400Z/ GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE- JOHNSTON-WILSON-HARNETT-WAYNE-CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON... ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...RALEIGH... SMITHFIELD...WILSON...LILLINGTON...GOLDSBORO...FAYETTEVILLE... CLINTON 405 AM EST MON JAN 25 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING. SUSTAINED SOUTHERLY WINDS OF 20 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED EARLY THIS MORNING AHEAD OF A COLD FRONT. THESE GUSTY WINDS...COMBINED WITH HEAVY RAINFALL AND SOGGY GROUND...WILL LIKELY LEAD TO DOWNED TREES ACROSS THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS GREATER THAN 30 MPH... OR WIND GUSTS GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ADDITIONALLY...DOWNED TREES MAY RESULT IN HAZARDOUS DRIVING CONDITIONS. MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION WHILE DRIVING OVERNIGHT. && $$
337 WWUS72 KRAH 251005 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 505 AM EST MON JAN 25 2010 ...GUSTY SOUTHERLY WINDS EXPECTED EARLY THIS MORNING... .GUSTY SOUTHERLY WINDS AHEAD OF A COLD FRONT COMBINED WITH HEAVY RAIN AND SOGGY GROUND WILL LEAD TO DOWNED TREES EARLY THIS MORNING ALONG AND EAST OF INTERSTATE 95. NCZ008>010-026-041-077-088-251115- /O.CAN.KRAH.WI.Y.0001.000000T0000Z-100125T1400Z/ GRANVILLE-VANCE-WARREN-FRANKLIN-WAKE-HARNETT-CUMBERLAND- INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON... LOUISBURG...RALEIGH...LILLINGTON...FAYETTEVILLE 505 AM EST MON JAN 25 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELED THE WIND ADVISORY. STRONG WINDS OVERNIGHT GUSTED AS HIGH AS 45 TO 50 MPH...TOPPLING A FEW TREES AND POWER POLES. WINDS HAVE SUBSIDED BEHIND THE BAND OF SHOWERS AND ISOLATED THUNDERSTORMS. THUS THE ADVISORY HAS BEEN CANCELED. SOUTHWEST WINDS LATER TODAY WILL BE AROUND 15 MPH WITH GUSTS 25 TO 30 MPH. $$ NCZ011-027-028-042-043-078-089-251400- /O.CON.KRAH.WI.Y.0001.000000T0000Z-100125T1400Z/ HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE... ROCKY MOUNT...SMITHFIELD...WILSON...GOLDSBORO...CLINTON 505 AM EST MON JAN 25 2010 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING. SUSTAINED SOUTHERLY WINDS OF 20 MPH WITH GUSTS UP TO 45 MPH ARE EXPECTED EARLY THIS MORNING AHEAD OF A COLD FRONT. THESE GUSTY WINDS...COMBINED WITH HEAVY RAINFALL AND SOGGY GROUND...WILL LIKELY LEAD TO DOWNED TREES ACROSS THE AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WINDS GREATER THAN 30 MPH... OR WIND GUSTS GREATER THAN 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. ADDITIONALLY...DOWNED TREES MAY RESULT IN HAZARDOUS DRIVING CONDITIONS. MOTORISTS ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION WHILE DRIVING OVERNIGHT. && $$
800 WWUS72 KRAH 251223 NPWRAH URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RALEIGH NC 723 AM EST MON JAN 25 2010 ...STRONG LOW LEVEL WINDS EXITING THE COASTAL PLAIN... .STRONG BREEZY SOUTHERLY WINDS ASSOCIATED WITH AN AREA OF VERY STRONG WINDS JUST ABOVE THE SURFACE WAS EXITING THE AREA. THUS THE WIND ADVISORY HAS BEEN CANCELED. NCZ011-027-028-042-043-078-089-251330- /O.CAN.KRAH.WI.Y.0001.000000T0000Z-100125T1400Z/ HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...NASHVILLE... ROCKY MOUNT...SMITHFIELD...WILSON...GOLDSBORO...CLINTON 723 AM EST MON JAN 25 2010 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RALEIGH HAS CANCELED THE WIND ADVISORY. WHILE WINDS WILL REMAIN BREEZY OUT OF THE WEST SOUTHWEST TODAY WITH GUSTS UP TO 30 MPH PROBABLE...THE WINDS WILL NOT BE AS STRONG AS LAST NIGHT WHEN GUSTS AROUND 40 MPH WERE OBSERVED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this wind advisory went out at Jan 24, 7:03 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Jan 24, 7:03 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 703 PM EST SUN JAN 24 2010 .SYNOPSIS... A WARM FRONT WILL CONTINUE TO PUSH NORTHWESTWARD ACROSS THE AREA INTO THIS EVENING. A STRONG COLD FRONT WILL APPROACH THE AREA TONIGHT... AND CROSS THE STATE ON MONDAY. HIGH PRESSURE WILL THEN BUILD INTO THE AREA THROUGH MIDWEEK. && .NEAR TERM /THROUGH MONDAY/... AS OF 215 PM ... CURRENT FORECAST THINKING UNCHANGED. DAMAGING WIND AND FLOOD THREAT FOR TONIGHT ARE THE FORECAST PROBLEM. HEAVY RUNOFF FROM SATURATED GROUND EXPECTED. EVENT BASIN TOTALS FORECAST AT AROUND ONE AND THREE-QUARTER TO ONE INCH NORTHWEST TO SOUTHEAST... WITH LOCAL CONVECTION PERHAPS DOUBLING THOSE AMOUNTS IN SPOTS. INSTABILITY IS A LIMITING FACTOR TO POSSIBLE DAMAGING WINDS TONIGHT. CAPE IS WEAK AT LESS THAN 1000. BEST LIFTED INDICES ONLY MILDLY NEGATIVE. FAVORING SEVERE POTENTIAL... DIVERGENCE ALOFT IS IMPRESSIVE. SOUTH TO SOUTHEAST FLOW BEHIND TODAYS WARM FRONT WILL DRIVE SOME DEW POINTS INTO THE LOWER 60S. WIND SPEEDS AT 1500 FEET SHOULD EXCEED 60 MPH PRIOR TO THE FRONT. WITHOUT A LOW LEVEL BOUNDARY... VEERING OF THE WINDS IN THE LOW LEVELS IS MINIMAL... BUT THE HIGH SPEEDS MANAGE TO GENERATE HELICITY VALUES IN EXCESS OF 500. THE MAIN THREAT APPEARS TO BE DAMAGING STRAIGHT LINE WINDS... BUT BOWING SQUALL LINE SEGMENTS COULD BRING A RISK OF A TORNADO ASSOCIATED WITH THE END VORTICES. SEVERE THREAT ROUGHLY FROM PRIOR TO MIDNIGHT IN THE WEST TO THE PREDAWN HOURS IN THE EAST. STILL NOT OUT OF THE QUESTION THAT THE TRIAD WILL WARM TEN TO FIFTEEN DEGREES BY 7 PM FROM THE MID 40S OBSERVED AROUND NOON. PARTS OF THE SOUTHEAST AROUND 70 AT THIS TIME. WITH SURFACE WINDS STAYING WEST TO SOUTHWEST BEHIND THE FRONT TEMPERATURES WILL NOT FALL DRASTICALLY BEHIND THE FRONT... HOWEVER GIVEN THE TIMING OF THE FRONT LOW TEMPERATURES WILL RANGE WIDELY... FROM NEAR 50 NORTHWEST TO NEAR 63 SOUTHEAST. GUSTINESS NEAR 25 MPH THIS AFTERNOON IS FORECAST TO INCREASE TONIGHT TO NEAR 30 MPH AS SUSTAINED WINDS NEAR 15 MPH BECOME WIDESPREAD. RAIN WILL END BEFORE DAWN IN THE WEST AND QUICKLY EXIT THE AREAS EAST OF HIGHWAY ONE MONDAY MORNING. SOME GUSTINESS EXPECTED BUT WITH WINDS DECREASING ALOFT... NOT TO THE EXTENT OF SUNDAY NIGHT. THERE WILL BE SOME SUNSHINE... BUT ENOUGH MOISTURE TO SATURATE THE TOP OF THE MIXED LAYER FOR SOME CUMULUS FOR MOST OF THE DAY. HIGH TEMPERATURES IN THE UPPER 50S NORTHWEST TO MID 60S SOUTHEAST. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... AS OF 230 PM SUNDAY... FOR MONDAY NIGHT: THE PRIMARY PRECIP SHIELD WILL BE HEADING WELL OFF THE COAST BY MONDAY EVENING. THE MID LEVEL TROUGH AXIS IS STILL TO OUR WEST AT THIS TIME HOWEVER... WITH TROUGHING AT THE SURFACE OVER THE WESTERN PIEDMONT RESULTING IN SUBDUED LOW LEVEL COLD AIR ADVECTION. TEMPS FROM THE SURFACE THROUGH 850 MB WILL BE FALLING AT ROUGHLY THE SAME RATE CAUSING LOW LEVEL LAPSE RATES TO REMAIN ELEVATED... AND WITH SUBSIDENCE INCREASING GRADUALLY OVERNIGHT... WE SHOULD MAINTAIN A HEALTHY MIXED LAYER WITH WEST-SOUTHWEST WINDS OCCASIONALLY GUSTING OVER 25 KTS AT LEAST THROUGH THE MIDNIGHT HOUR. EXPECT AN OVERALL DECREASE IN CLOUD COVER BUT FORECAST SOUNDINGS INDICATE ENOUGH MOISTURE TRAPPED BENEATH THE SUBSIDENCE INVERSION ALOFT TO HOLD ONTO A FEW FLAT CUMULUS IN THE EVENING AND EARLY OVERNIGHT. WOULD NOT BE AT ALL SURPRISED TO SEE A PATCHY SHALLOW SHOWER/SPRINKLE OR TWO IN THE EVENING ACROSS THE NORTHERN CWA IF LOW LEVEL CONVERGENCE ENDS UP BEING MORE PRONOUNCED THAN THE MODELS CURRENTLY SHOW. THE WIND AND EVENING CLOUDS SHOULD HELP HOLD TEMPS UP A BIT... AND WILL HAVE LOWS OF 32-40. FOR TUESDAY THROUGH WEDNESDAY NIGHT: EXPECT A FAIRLY QUIET BUT CHILLY PERIOD AS CANADIAN HIGH PRESSURE DROPS FROM THE PLAINS AND ACROSS THE LOWER MISS VALLEY TO THE SOUTHEAST WITH A MEAN MID LEVEL TROUGH PARKED OVER EASTERN NOAM. SURFACE TROUGHING HOLDS OVER THE PIEDMONT TUESDAY WITH 30 KT WESTERLY WINDS NEAR THE TOP OF THE MIXED LAYER AT 850 MB... WHICH WILL LIKELY MEAN ANOTHER DAY OF BREEZY CONDITIONS TUESDAY. A MID LEVEL VORTICITY MAXIMUM IS PROJECTED TO SWING THROUGH THE TROUGH BASE ACROSS THE CAROLINAS LATE TUESDAY. WITH WHAT MOISTURE THERE IS CONFINED BELOW THE SUBSIDENCE INVERSION AROUND 1.5 KM... THIS SHOULD HAVE NO REAL IMPACT OTHER THAN A PERIOD OF BROKEN FLAT CUMULUS IN THE AFTERNOON GIVEN THE NEARLY DRY ADIABATIC LOW LEVEL LAPSE RATE. 850 MB WINDS SHIFT TO NORTHWEST BEHIND THIS WAVE RESULTING IN LOW LEVEL DRYING AS THE SURFACE HIGH CENTER APPROACHES... ALTHOUGH THE FAST WESTERLY MID-UPPER FLOW AND VERTICAL THERMAL PROFILE SUGGEST THAT OROGRAPHICALLY ENHANCED MID AND HIGH CLOUDINESS IS LIKELY WEDNESDAY THROUGH WEDNESDAY NIGHT. LOW LEVEL THICKNESSES ARE JUST UNDER NORMAL TUESDAY INTO WEDNESDAY THEN RECOVER A BIT WEDNESDAY NIGHT AS THE 850 MB WARM FRONT TREKS BACK NORTHWARD. EXPECT HIGHS IN THE MID 40S TO LOWER 50S BOTH DAYS WITH NIGHTTIME LOWS IN THE MID 20S TO AROUND 30. -GIH && .LONG TERM /THURSDAY THROUGH SUNDAY/... AS OF 315 PM SUNDAY... OUR ATTENTION TURNS NEXT TO ANOTHER STRONG STORM SYSTEM COMING OUT OF THE DESERT SOUTHWEST AND THROUGH THE SOUTHEAST LATE IN THE WEEK. THIS SYSTEM ALSO HAS THE POTENTIAL TO BRING US A GOOD SLUG OF PRECIP WHICH... IF THE TRENDS OF THE NEW 12Z GFS AND 12Z ECMWF ARE CORRECT... MAY BE WINTRY IN NATURE OVER A PORTION OF CENTRAL NC. REGARDING THE SYNOPTIC PATTERN... A STRONG POLAR VORTEX TRACKS ACROSS ONTARIO AND SOUTHERN QUEBEC THROUGH FRIDAY BEFORE MOVING NORTH ACROSS NEWFOUNDLAND OVER THE WEEKEND. THIS VORTEX HELPS PULL DOWN SOME VERY COLD SURFACE AIR ACROSS THE DAKOTAS AND MIDWEST THURSDAY INTO FRIDAY... WHICH PUSHES A BACKDOOR FRONT INTO (IF NOT THROUGH) NC LATE THURSDAY NIGHT INTO FRIDAY MORNING. THE SOUTHERN STREAM WAVE WHICH STARTS OVER THE SOUTHWEST STATES THURSDAY SHIFTS EAST WITH A POSITIVE TILT... CULMINATING IN AN EAST COAST TROUGH OVER THE WEEKEND. A SURFACE LOW TRACKS EAST AHEAD OF THE MID LEVEL WAVE FROM TX ACROSS THE GULF COAST STATES AND EASTERN CAROLINAS BEFORE MOVING AWAY FROM THE NC COAST SATURDAY NIGHT INTO SUNDAY MORNING. AS IT APPROACHES... GULF AND ATLANTIC SOURCE FLOW IN THE LOW LEVELS ARE EXPECTED TO LEAD TO OVERRUNNING PRECIP OVER CENTRAL NC FROM FRIDAY INTO SATURDAY MORNING. AS THE COASTAL LOW EXITS... WRAPAROUND MOISTURE MAY KEEP PRECIP CHANCES IN... ESPECIALLY IN THE NORTHERN CWA... THROUGH SATURDAY. WILL RAMP UP POPS TO HIGH CHANCE LATE THURSDAY NIGHT/FRIDAY MORNING... HOLDING THROUGH FRIDAY/FRIDAY NIGHT BEFORE DECREASING WEST TO EAST SATURDAY. MODEL RUNS HAVE VARIED CONSIDERABLY RUN-TO-RUN OVER THE LAST SEVERAL ITERATIONS REGARDING THE LOW AND MID LEVEL THERMAL STRUCTURE. AFTER INDICATIONS OF A MOSTLY SNOW PROFILE ON THE 00Z/24 GFS AND A WARM 00Z/24 ECMWF RUN INDICATING MOSTLY RAIN... THE 06Z/24 GFS HAD TRENDED WARMER INDICATING POSSIBLE MIXED PTYPES. BUT THEN THE 12Z GFS AND 12Z ECMWF ARE BACK TO BEING MUCH COLDER... SUGGESTING POSSIBLE SNOW/SLEET ENDING AS FREEZING DRIZZLE. WITH SUCH POOR CONSISTENCY... HAVE OPTED TO STAY THE COURSE CLOSER TO CLIMATOLOGY WITH JUST A COLD RAIN AND TEMPS HOLDING ABOVE FREEZING. PEOPLE ACROSS THE AREA HOWEVER SHOULD KEEP A CLOSE EYE ON LATER FORECASTS AS WE HEAD TOWARD LATE WEEK. IF THE MODELS' COOLING TREND HOLDS... THE PROBABILITIES OF A NOTABLE WINTER STORM WILL INCREASE. WILL HAVE TEMPS STARTING ABOVE NORMAL THURSDAY... DROPPING TO AND HOLDING BELOW NORMAL FRIDAY INTO SUNDAY. -GIH && .AVIATION /00Z MONDAY THROUGH FRIDAY/... AS OF 700 PM SUNDAY... 24-HR TAF PERIOD: WIDESPREAD MVFR/IFR CONDITIONS ARE EXPECTED IN THE 00-12Z TIME FRAME AS A COLD FRONT MOVES SLOWLY EAST ACROSS THE AREA...BRINGING A LARGE SWATH OF MODERATE TO HEAVY RAIN ACROSS CENTRAL NC. ISOLATED THUNDERSTORMS WILL BE POSSIBLE...PRIMARILY AT RDU/FAY/RWI TAF SITES. ALTHOUGH 50-60 KNOT SOUTHERLY FLOW IS EXPECTED AS LOW DOWN AS 2000 FT AGL...SURFACE WINDS SHOULD BE SOUTHERLY AT 10-20 KT...WITH GUSTS UP TO 30 KT...AND ENOUGH MIXING SHOULD BE PRESENT IN THE LOWER LEVELS TO PREVENT LOW LEVEL WIND SHEAR CRITERIA FROM BEING MET. SURFACE WIND GUSTS OF 35+ KNOTS WILL BE POSSIBLE IN ASSOCIATION WITH ANY CONVECTION DURING THE OVERNIGHT HOURS. EXPECT CONDITIONS TO RAPIDLY IMPROVE TO VFR IN THE 09-15Z TIMEFRAME FROM WEST-EAST AS DRIER AIR FILTERS INTO THE AREA BEHIND THE FRONT. ANTICIPATE BREEZY WEST/WSW SURFACE WINDS BEHIND THE FRONT MONDAY AFTERNOON...WITH SUSTAINED WINDS OF 15-20 KNOTS AND GUSTS UP TO 30 KNOTS. MONDAY NIGHT THROUGH FRIDAY: EXPECT VFR CONDITIONS MON AFT/EVE THROUGH THU AS HIGH PRESSURE BUILDS INTO THE CAROLINAS FROM THE WEST. ADVERSE AVIATION CONDITIONS WILL BE POSSIBLE ONCE AGAIN THU NIGHT THROUGH FRI NIGHT IN ASSOC/W WITH THE NEXT STORM SYSTEM EXPECTED TO AFFECT THE AREA. -VINCENT && .HYDROLOGY... THE EXPECTED WIDESPREAD 1.5 INCHES OF RAINFALL BETWEEN SUNDAY AFTERNOON AND MONDAY MORNING WILL CREATE A THREAT OF MINOR RIVER FLOODING AND URBAN AND SMALL STREAM FLASH FLOODING. ALTHOUGH RIVER LEVELS ON MOST RIVERS ARE CURRENTLY FALLING FROM THE RAINFALL THAT OCCURRED A COUPLE DAYS AGO...SATURATED SOILS AND INCREASE RUNOFF MAY HELP PUSH A FEW RIVERS INTO MINOR FLOODING. THERE WILL ALSO BE A FLASH FLOOD THREAT DUE TO THE EXPECTED SLOW MOVEMENT OF THIS SYSTEM. IN ADDITION...FLASH FLOOD GUIDANCE VALUES REMAIN RELATIVELY LOW OVER SOUTHERN AND WESTERN PIEDMONT DUE TO RECENT RAINFALL. THE MAIN THREAT WILL BE IN FLASH FLOOD PRONE AREAS...INCLUDING BUFFALO CREEK IN GREENSBORO AND CRABTREE CREEK IN RALEIGH. && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 6 PM EST THIS EVENING THROUGH MONDAY MORNING FOR NCZ007>010-021>026-038>041-073>076-083-084. && SYNOPSIS...HARTFIELD NEAR TERM...RLH SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...VINCENT HYDROLOGY...BLS/RE/RLH
Hazardous weather outlook, Jan 24, 2:52 PM EST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 252 PM EST SUN JAN 24 2010 NCZ011-027-028-042-043-077-078-085-086-088-089-251300- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 252 PM EST SUN JAN 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. MODERATE TO HEAVY RAINFALL IS EXPECTED OVER CENTRAL NORTH CAROLINA TONIGHT AS A SLOW MOVING COLD FRONT MOVES THROUGH THE AREA. STORM TOTAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE WITH LOCALLY HEAVIER AMOUNTS. THIS HEAVY RAINFALL MAY RESULT IN MINOR FLOODING... ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS. IN ADDITION TO THE FLOODING THREAT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ALONG AND AHEAD OF A STRONG COLD FRONT. SOME OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER. NCZ007>010-021>026-038>041-073>076-083-084-251300- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-ANSON-RICHMOND- 252 PM EST SUN JAN 24 2010 ...FLASH FLOOD WATCH IN EFFECT FROM 6 PM EST THIS EVENING THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. IN ADDITION TO THE FLOODING THREAT...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVERNIGHT ALONG AND AHEAD OF A STRONG COLD FRONT. SOME OF THE STRONGER STORMS COULD PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER.
In the hours before
Special weather statement, Jan 24, 9:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 915 PM EST SUN JAN 24 2010 NCZ021-022-038-039-250330- DAVIDSON-FORSYTH-GUILFORD-RANDOLPH- 915 PM EST SUN JAN 24 2010 ...HEAVY RAIN WILL MOVE ACROSS FORSYTH...GUILFORD...DAVIDSON AND RANDOLPH COUNTIES THROUGH 1030 PM EST... AT 906 PM EST...DOPPLER RADAR INDICATED SHOWERS WITH VERY HEAVY RAIN MOVING NORTHEAST THROUGH THE WESTERN PIEDMONT OF NORTH CAROLINA. THE HEAVY RAIN HAD JUST BEGUN TO REACH THE TRIAD AREA AROUND 900PM...AND WITH WIDESPREAD RAIN TO THE SOUTH AND WEST....PERIODS OF HEAVY RAIN CAN BE EXPECTED FOR THE NEXT FEW HOURS. SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN INCLUDE...HIGH POINT...JAMESTOWN...GREENSBORO...LAKE TOWNSEND...AND...SUMMERFIELD... MONTICELLO. THESE SHOWERS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING. SMITH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 11:06 PM EST | Flash Flood Warning | RAH | Davidson, Forsyth | 4 hr |
| Jan 24, 11:37 PM EST | Flash Flood Warning | RAH | Guilford, Randolph | 6 hr |
| Jan 25, 12:41 AM EST | Flash Flood Warning | RAH | Montgomery, Stanly | 2 hr |
| Jan 25, 1:17 AM EST | Severe Thunderstorm Warning | RAH | Stanly | 43 min |
| Jan 25, 1:28 AM EST | Flash Flood Warning | RAH | Anson, Moore, Richmond | 3 hr |
| Jan 25, 1:48 AM EST | Flash Flood Warning | RAH | Alamance, Chatham, Lee | 4 hr |
| Jan 25, 1:53 AM EST | Flash Flood Warning | RAH | Durham, Orange, Person, Wake | 4 hr |
| Jan 25, 2:11 AM EST | Severe Thunderstorm Warning | RAH | Hoke, Moore, Richmond, Scotland | 49 min |
| Jan 25, 2:30 AM EST | Flash Flood Warning | RAH | Granville, Vance | 3 hr |
| Jan 25, 3:32 AM EST | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Johnston, Sampson, Wayne | 4 hr |
| Jan 25, 3:45 AM EST | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 45 min |
| Jan 25, 4:05 AM EST | Areal Flood Advisory | RAH | Edgecombe, Franklin, Halifax, Nash, Warren, Wilson | 3 hr |
| Jan 25, 4:49 AM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wayne, Wilson | 56 min |
| Jan 25, 5:04 AM EST | River Flood Warning | RAH | Davidson | 48 hr |
| Jan 25, 5:32 AM EST | Areal Flood Advisory | RAH | Guilford, Randolph | 3 hr |
| Jan 25, 6:33 AM EST | River Flood Warning | RAH | Anson, Stanly | 22 hr |
| Jan 25, 8:35 AM EST | Areal Flood Advisory | RAH | Guilford | 3 hr |
| Jan 25, 11:16 AM EST | River Flood Warning | RAH | Chatham | 19 hr |
Nearby
Wind Advisories in North Carolina, 2010Every wind advisory in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.